Researchers Discover Effects of Exercise in Women Taking Hormone Replacement Therapy

Researchers have found that women who take hormone replacement therapy (HRT) through a skin patch have higher estrogen levels during exercise than women who exercise and take HRT orally. These study findings, which are published in the June issue of Fertility and Sterility, should help doctors advise their patients about HRT options on a more individualized basis. There are concerns about a possible connection between elevated estrogen levels and the development of certain kinds of cancers.

“We were wondering whether increased absorption of estrogen from the patch during exercise could be high enough and prolonged enough to reach a threshold for concern for increasing the risk of adverse effects of excessive doses of estrogen such as breast cancer,” said Dr. Christopher Williams, assistant professor of obstetrics and gynecology at the University of Virginia Health System and principal investigator of the study.

In this randomized study, eleven postmenopausal women on standard diets were given either estrogen pills or estrogen skin patches to take for one month. After that period, they exercised for forty-five minutes during office visits. At 15-minute intervals during their exercise, each participant gave blood samples. Their specimens were tested for growth hormone, cortisol, insulin, lactate, glucose and estradiol and estrone- two potent human estrogens. After four weeks, participants switched to the alternate form of HRT administration and repeated the treatment, exercise and blood-sampling regimen.

The researchers found that estradiol levels changed significantly during exercise for the participants using the transdermal estrogen patch. However, the elevated hormone levels returned to normal thirty minutes after participants finished exercising. The other hormones did not change significantly during exercise when administered by the oral or transdermal methods.

“Although estrogen levels increased with exercise in the transdermal estrogen “patch” users compared to the oral estrogen users, the levels stayed elevated for only a short period of time following exercise,” Williams said. “It seems unlikely that there are any increased risks due to elevated levels of estrogen in active patch users. Perhaps an exception might be women who use transdermal estrogen patches and have frequent and prolonged exercise, such as marathon runners or long distance bikers.”

Grants from the National Institutes of Health General Clinical Research Center and the Parke-Davis Division of Warner Lambert Pharmaceuticals supported this research. Bristol Myers Squibb and Novartis Pharmaceuticals donated study medications. Other researchers involved with this study include Jennifer D. Dobridge, Dr. William R. Myer and Anthony C. Hackney of the University of North Carolina at Chapel Hill.

June 6, 2002

1 Star2 Stars3 Stars4 Stars5 Stars (21 votes, average: 2.90 out of 5)

Leave a Reply